Alert archive / Puerto Rico / Special Weather Statements in 2020

Special Weather Statement, NWS JSJ

June 24, 2020

NWS JSJ issued this special weather statement at Jun 24, 2020, 3:21 PM CDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 3:21 PM CDT (20:21 UTC)
Expired
Jun 24, 2020, 4:45 PM CDT
In force
84 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 63 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

240 
WWCA82 TJSJ 242021
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
421 PM AST Wed Jun 24 2020

PRZ007-009-242145-
Western Interior-Ponce and Vicinity-
421 PM AST Wed Jun 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SABANA GRANDE...
LARES...VILLALBA...GUAYANILLA...MARICAO...PONCE...JAYUYA...UTUADO...
JUANA DIAZ...ADJUNTAS...YAUCO AND PENUELAS MUNICIPALITIES...

At 417 PM AST, strong thunderstorms were clustered over the inland 
sections of Ponce and Penuelas, Guayanilla and over Utuado.  The 
storms were moving west around 15 mph.Winds in excess of 30 mph are 
possible with these storms.

Locations impacted include...
Ponce, Yauco, Adjuntas, Penuelas, Sabana Grande, Santo Domingo, Luis
Llorens Torres, Tallaboa Alta, Coto Laurel, Liborio Negron Torres,
Marueno and Lluveras.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1820 6668 1815 6668 1815 6663 1816 6663
      1817 6657 1815 6655 1814 6656 1810 6655
      1811 6653 1808 6651 1806 6651 1805 6655
      1804 6696 1814 6695 1814 6687 1817 6683
      1823 6683
TIME...MOT...LOC 2017Z 000DEG 0KT 1810 6670 

$$

RAM/FRG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jun 24, 3:04 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 24, 3:04 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
404 PM AST Wed Jun 24 2020

.SYNOPSIS...

A tropical wave is forecast to arrive by late tomorrow night into
Friday. This will increase shower and thunderstorm activity
across the local islands. A somewhat dry air mass is forecast to
produce a fast-drying trend during the weekend. A second tropical
wave is forecast by midweek and it is expected to bring moisture
to the area to promote a more seasonal weather pattern. Winds an
seas are expected to increase by late tomorrow night.

&&

.SHORT TERM...Rest of Today through Friday...

An area of moisture is in place over the area, as evidenced by the
increase in shower activity through the day today, in stark contrast
to the dry hazy conditions from the first half of the week. Tonight
will bring passing showers to the local waters, with some pushing
onshore, mostly in eastern Puerto Rico and the U.S. Virgin Islands.
Tomorrow is expected to be drier than today, with precipitable water
falling from 2.06 inches from this morning's sounding to around 1.4
to 1.7 inches - near or somewhat below normal for June. A developing
upper-level low to our west, near Cuba and Hispaniola, will help to
maintain more favorable conditions for convection aloft. This should
aid in the development of afternoon showers tomorrow due to local
effects and diurnal heating. Most of the showers are anticipated in
northwestern and into the interior of Puerto Rico, where there is
also the potential for some isolated thunderstorms. Isolated to
locally scattered showers are possible elsewhere, largely from
streamers developing off of the islands to the east as well as El
Yunque.

Overnight on Thursday night, a tropical wave will press into the
local waters, bringing moisture into the area. This moisture will
spread across the area through the morning on Friday, lasting into
the night. With the upper-level trough expected to remain quasi-
stationary through the end of the workweek, there remains support
aloft for convective activity. Showers are expected to be wide-
spread, and isolated thunderstorms are likely. The peak activity
during the afternoon will again be northwestern and interior Puerto
Rico, with a secondary peak in eastern Puerto Rico associated with
streamers.

.LONG TERM...Saturday through Wednesday...From Prev Discussion...

A somewhat dry air mass is forecast to produce a fast-drying
trend from Saturday into early Sunday. Then, another trade wind
perturbation induced by a mid- to upper-level trough over the
Central Atlantic will move into the region, increasing passing
showers and convection during the afternoon. This upper-level
feature and a surface high pressure centered over the Atlantic
will promote the advection of low-level moisture early next week.

The leading edge of a second tropical wave is forecast to reach
the islands late Tuesday night and crossing Puerto Rico and the
U.S. Virgin Islands on Wednesday. There is high uncertainty about
the evolution of this weather pattern because it is close to the
end of the forecast cycle, but stay tuned to see if it
materialize.

&&

.AVIATION...

Mainly VFR conditions are expected to prevail across all
terminals through the forecast period. However, SHRA/TSRA will cause
tempo MVFR conds at TJMZ and mostly SHRA/VCTS across the rest of the
PR/USVI terminals through at least 23z. Low level winds will
continue from the east between 10-20 knots.

&&

.MARINE...

Moderate to fresh easterly winds between 10 and 20 kts will
continue to result in choppy marine conditions. Seas of between 3
and 6 feet are expected across most of the regional waters
through late tomorrow night. Therefore, small craft operators
should exercise caution during this period. Visibilities across
the area continue improving as the Saharan Air Layer exits the
local waters. A tropical wave is forecast to increase winds and
seas as well as the potential for showers and thunderstorms across
the local waters late tomorrow night into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  89  79  88 /  30  30  60  60
STT  80  89  79  89 /  30  40  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...DS
LONG TERM/PUBLIC DESK...CRS
Hazardous weather outlook, Jun 24, 4:52 AM CDT, 10 hours 29 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
435 AM AST miercoles 24 de junio de 2020

AMZ710>745-PRZ001>013-250845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
435 AM AST miercoles 24 de junio de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes,
vientos en rafagas, y relampagos frequentes esta tarde a traves de
sectores del oeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pudiera causar inundaciones urbanas y
de riachuelos pequenos a traves del oeste de Puerto Rico esta tarde.

.Viento...Se anticipan vientos sostenido en exceso de 20 MPH (17
nudos) a traves de las aguas locales.

.Oleaje...Oleaje picado de 4 a 6 pies se esperan principalmente a
traves de las aguas del mar afuera.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la costa norte y sureste de Puerto Rico, y el este de
Vieques/Culebra.

.Dias dos hasta el siete...domingo a viernes

Se esperan cielos brumosos para el resto de la semana. Un
riesgo moderado de corrientes marinas se espera para la mayoria de
las playas. Una onda tropical traera mas lluvia el jueves en la
noche y el viernes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores, sin embargo, se
recomienda a los observadores individuales que reporten
inundaciones, vientos, olas y corrientes marinas al Servicio
Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-250845-San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-435 AM AST miercoles 24 de junio de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia uno...Hoy y esta noche

.Viento...Se anticipan vientos sostenido en exceso de 20 MPH (17
nudos) a traves de las aguas locales.

.Oleaje...Oleaje picado de 4 a 6 pies se esperan principalmente a
traves de las aguas del mar afuera.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las costa del este de Santa Cruz, y el sur de San John.

.Dias dos hasta el siete...domingo a viernes

Se esperan cielos brumosos para el resto de la semana. Un riesgo
moderado de corrientes marinas se espera para la mayoria de las
playas. Una onda tropical traera mas lluvia el jueves en la noche y
el viernes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores, sin embargo, se
recomienda a los observadores individuales que reporten vientos,
oleaje y corrientes marinas al Servicio Nacional de Meteorologia en
San Juan mientras siguen las indicaciones de las autoridades locales
y estatales.

In the hours before

Special weather statement, Jun 24, 1:31 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service San Juan PR
231 PM AST Wed Jun 24 2020

PRZ007-009-010-242000-
Mayaguez and Vicinity-Western Interior-Ponce and Vicinity-
231 PM AST Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SABANA GRANDE...LAS MARIAS...
ANASCO...LARES...MARICAO...MAYAGUEZ...SAN GERMAN...UTUADO...
ADJUNTAS...HORMIGUEROS AND NORTHERN YAUCO MUNICIPALITIES...

At 226 PM AST, clusters of strong thunderstorms over the located
west interior continued to develop and move across the surrounding
municipalities. The stormS were moving westward between 10-15 mph.

Locations impacted include...
Adjuntas, Hormigueros, San German, Mayaguez, Sabana Grande, La Playa,
Maricao and Espino.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 1821 6669 1814 6669 1814 6680 1812 6684
      1813 6691 1809 6692 1808 6707 1816 6715
      1817 6718 1820 6715 1821 6715 1823 6717
      1828 6719 1830 6722
TIME...MOT...LOC 1826Z 240DEG 0KT 1819 6687

RAM/FRG
Special weather statement, Jun 24, 1:33 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service San Juan PR
233 PM AST Wed Jun 24 2020

PRZ007-009-010-242000-
Mayaguez and Vicinity-Western Interior-Ponce and Vicinity-
233 PM AST Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SABANA GRANDE...LAS MARIAS...
ANASCO...LARES...MARICAO...MAYAGUEZ...SAN GERMAN...UTUADO...
ADJUNTAS...HORMIGUEROS AND NORTHERN YAUCO MUNICIPALITIES...

At 226 PM AST, clusters of strong thunderstorms over the located
west interior continued to develop and move across the surrounding
municipalities. The storms were moving westward between 10-15 mph.
Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Adjuntas, Hormigueros, San German, Mayaguez, Sabana Grande, La Playa,
Maricao and Espino.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 1821 6669 1814 6669 1814 6680 1812 6684
      1813 6691 1809 6692 1808 6707 1816 6715
      1817 6718 1820 6715 1821 6715 1823 6717
      1828 6719 1830 6722
TIME...MOT...LOC 1826Z 240DEG 0KT 1819 6687

RAM/FRG
Special weather statement, Jun 24, 2:23 PM CDT, 58 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
233 PM AST miercoles 24 de junio de 2020

...UNA TRONADAA FUERTE AFECTARA LOS MUNICIPIOS DE SABANA
GRANDE...LAS MARIAS... ANASCO...LARES...MARICAO...MAYAGUEZ...SAN
GERMAN...UTUADO... ADJUNTAS...HORMIGUEROS Y EL NORTE DE YAUCO...

A las 226 PM AST, tronadas fuertes localizadas sobre el inteior
oeste continuan desarrollandose a traves de los municipios
adyacentes. Las tronadas se estan moviendo en direccion oeste entre
10-15 mph. Viento en exceso de 30 mph son posibles con estas
tronadas.

Lluvia torrencial tambien esta ocurriendo con estas tronadas y
pudiera ocasionar inundaciones localizadas. No conduzca su vehiculo
a trabes de carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tronada.
Los rayos pueden impactar a 10 millas de las tronadas. Busque refucio
dentro de un edificio o vehiculo.

FRG/RAM/FRG
Special weather statement, Jun 24, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
421 PM AST Wed Jun 24 2020

PRZ007-009-242145-
Western Interior-Ponce and Vicinity-
421 PM AST Wed Jun 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SABANA GRANDE...
LARES...VILLALBA...GUAYANILLA...MARICAO...PONCE...JAYUYA...UTUADO...
JUANA DIAZ...ADJUNTAS...YAUCO AND PENUELAS MUNICIPALITIES...

At 417 PM AST, strong thunderstorms were clustered over the inland
sections of Ponce and Penuelas, Guayanilla and over Utuado.  The
storms were moving west around 15 mph.Winds in excess of 30 mph are
possible with these storms.

Locations impacted include...
Ponce, Yauco, Adjuntas, Penuelas, Sabana Grande, Santo Domingo, Luis
Llorens Torres, Tallaboa Alta, Coto Laurel, Liborio Negron Torres,
Marueno and Lluveras.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1820 6668 1815 6668 1815 6663 1816 6663
      1817 6657 1815 6655 1814 6656 1810 6655
      1811 6653 1808 6651 1806 6651 1805 6655
      1804 6696 1814 6695 1814 6687 1817 6683
      1823 6683
TIME...MOT...LOC 2017Z 000DEG 0KT 1810 6670

RAM/FRG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 11:18 AM CDTAreal Flood AdvisoryJSJ3 hr
Jun 24, 12:45 PM CDTAreal Flood AdvisoryJSJ3 hr
Jun 24, 12:47 PM CDTAreal Flood AdvisoryJSJ3 hr
Jun 24, 1:31 PM CDTSpecial Weather StatementJSJ89 min
Jun 24, 1:33 PM CDTSpecial Weather StatementJSJ87 min
Jun 24, 3:47 PM CDTAreal Flood AdvisoryJSJ58 min

Nearby

Special Weather Statements in Puerto Rico, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.